CSN Login
Members Online: 7

transfusion

jadav1956
Posts: 95
Joined: May 2011

Hi all !!! I got my lab results back from my 6th chemo. My platelets are at 44, so I am going to have a transfusion in the next couple of days. Soon as they can get me in. I knew I was awfully short of breath and tired, and now I know why. Has anyone else had to experience this? The onc said most likely having been through 6 chemos. I also had to have the taxtotere this last tx. Anyway as always any info most appreciated. Thanks Jackie

mopar
Posts: 1950
Joined: May 2003

Although I've never had a transfusion, I know those symptoms of platelet problems well. I'm sure your transfusion will go well, and I know that it will make you feel better. Was #6 your last chemo? I also had to switch to Taxotere during my recurrance, about the 3rd round. I apparently developed an allergy to Taxol, which I have added to my list of medications to which I am allergic.

Sending hugs and prayers so you feel better soon!

Monika

clamryn's picture
clamryn
Posts: 508
Joined: Jun 2010

I am on the taxotere and I have experienced the shortness of breath and I very very tired. This sure has taken a toll on me. I have had only 4 treatments and I don't know if my body can take the other two. I was in the bed most all of September and October. I do have a lung problem and I always think that my shortness of breath is due to that. I have been so weak. I hope this taxotere is working because it sure has been a tough one to go through.

Jackie I pray the transfusion will put you back on your feet. I will be praying for you.

Linda

mopar
Posts: 1950
Joined: May 2003

I hope you feel better soon also, Linda. I remember the feeling all too well. I know the Taxotere (as most chemos) is tough on our bodies.

(((HUGS)))
Monika

Susan53's picture
Susan53
Posts: 177
Joined: Jun 2011

Linda I hope you start feeling better soon. My prayers are going up for you. Hugs Sharon

MK_4Dani
Posts: 318
Joined: Sep 2009

During chemo I reeived three transfusions. I had the symptoms: short of breath, fatique,pale, etc. It was a result of low blood counts. After each transfusion I felt noticeably better the next day. The transfusions took longer (8 hours) than the chemo! Good luck and hope you feel better!
Mary

dreamer007's picture
dreamer007
Posts: 61
Joined: Jul 2011

I had rbc, platelets, and wbc transfusions, administered over a two day time
period, after each gemzar/carbo treatment
my hemoglobin was a low of 6 after one treatment, and platelets were also
extremely low (cant recall the number)

it took a day or so to feel better, but it was great to feel energy again

dreamer

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

I had to have transfusions after quite a few of my chemo infusions, because I got really beaten down from chemo after chemo with no breaks. But only once was I given a platelet transfusion, when my platelets suddenly dropped to 10,000. They gave me the transfusion that same day; apparently platelets as low as 10 are an emergency situation. Wait till you see the platelets infusion bag: it looks like a bag of snot! :D

When your platelets are low it is important not to lift anything heavy, or strain for a BM, or even stifle a big sneeze, since you at risk for internal bleeds. And be mindful that you don't inadvertently scratch an itch anywhere, as you will get blood blisters and bruises all along the area where your nails scraped. (at least I did.) Wear your seatbelt and let someone else cut things with sharp knives or scissors or garden pruners; you don't want to get cut now and you could bruise easily. 44,000 isn't scary low, but it's low enough that you are better safe than sorry. Baby yourself a little. When is your transfusion? You may be surprised to see your platelets start to climb on their own in 7 to 10 days. (((Hugs))))

mom2greatkids's picture
mom2greatkids
Posts: 512
Joined: Jun 2011

My Mom used to say that the platelets looked like tapioca pudding to her. LOL!

jadav1956
Posts: 95
Joined: May 2011

Thanks all !! My transfusion will be tomorrow at noon. The onc said it took 4-5 hrs. I know it has to be slow and nurses watch for reactions. I just want to feel better. The onc also said I most likely wouldn't get my next chemo on 10/27 if I didn't get the blood. I have to continue on with chemo till my ca125 comes on down !! It was at 232 on 10/6. I have blood work every week, but that test every 3 weeks. I will have it checked again a couple of days before the chemo. The onc said it was pretty normal thing to have happened since I have had 6 txs. My body is just tired and weak, but I am praying and have faith. Thanks everyone. Jackie

Hissy_Fitz's picture
Hissy_Fitz
Posts: 1869
Joined: Sep 2009

It took 6 units of packed red blood cells to get me thru chemo.
I took my laptop (they have free WiFi) and my eReader. They served lunch. It does take most of the day, but what's a girl to do?

You will feel better, once they bump up those counts.

Carlene

carolenk's picture
carolenk
Posts: 909
Joined: Feb 2011

Jada

At first, it sounded like you were getting only a platelet infusion--but your symptoms sounded more like you were severely anemic. Most people with low platelets don't feel very different at all--the platelets are all about keeping you from hemorrhaging (bleeding too much). You could have low platelets AND be anemic--that is not unusual.

Linda Procopio described the symptoms of low platelets very well and gave you some good information, too. She is a treasure chest of knowledge.

Anyway, if you are getting a blood transfusion, then you WILL feel better because you will get red blood cells so you can increase your oxygen level--so your tiredness and shortness of breath will improve. So I don't know if you are getting one transfusion (only platelets) or two (and red blood cells). I don't think platelets alone will help the symptoms you described.

Sorry to be such a nit picker--I just wanted to clear up the information so everyone is on the same page.

jadav1956
Posts: 95
Joined: May 2011

Hi All !! i had 2 bags of blood. I feel like a new woman !!! I can't believe what a difference it has made !!! I have no shortness of breath and I have a little color in my cheeks !!! I definitely needed that !! I got tickled cause I said I felt like a vampire !!! But hey whatever it takes !!! Thanks all for all the info !!!

Susan777's picture
Susan777
Posts: 97
Joined: Jun 2011

Sorry you have been through all of this. I know you are a trooper and will get through it. Are you still scheduled for more chemos? Keep me posted!

Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network